Wisconsin, 2008

Winter Storm in Wisconsin, November 30, 2008

November 30, 2008 · NWS MKX · 9 events in 9 counties and zones

The first winter storm of the 2008-09 winter season over south-central and southeast Wisconsin started during the afternoon hours of November 30th, but continued to 0400 CST in the pre-dawn hours of December 1st. Snow accumulations of 3 to 10 inches were accompanied by northeast winds gusting to 25 to 30 mph, which led to some blowing and drifting of the snow in open and exposed areas.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The first winter storm of the 2008-09 winter season over south-central and southeast Wisconsin started during the afternoon hours of November 30th, but continued to 0400 CST in the pre-dawn hours of December 1st. Snow accumulations of 3 to 10 inches were accompanied by northeast winds gusting to 25 to 30 mph, which led to some blowing and drifting of the snow in open and exposed areas. Visibilities at the height of the storm were reduced to 3/8 to 5/8 mile. The greatest accumulations of 6 to 10 inches occurred in a 20-mile wide band extending from Clinton in southeast Rock County northeast to Delafield (Waukesha Co.) to West Bend (Washington Co.) to extreme north-central Sheboygan County. The northern extent of this band actually ended in central Manitowoc County. Maximum accumulations included 10 at Ada (5NW Howards Grove) and Random Lake in Sheboygan County; an estimated 9 to 10 in extreme northwest Ozaukee County; 9.4 at the NWS Forecast Office southeast of Sullivan (Jefferson Co.); 9.3 at Germantown (Washington Co.), 9.1 at West Bend (Washington Co.); 8 at 3SE Palmyra (Jefferson Co.), 7 at Delavan (Walworth Co.) and Eagle (Waukesha Co.); an estimated 6 to 7 in extreme northwest Milwaukee County and southeast Rock County; almost 6 in the extreme southeast corners of Fond du Lac County and Dodge County; 5 to 6 in extreme northwest Racine County; 4 in extreme northwest Kenosha County; 3.7 at Brodhead (Green Co.); and 3 in south-central Dane County. Numerous vehicle accidents were reported in all counties due to icy, slippery, and snow covered roads. Several delayed or cancelled airline flights at Milwaukee Mitchell Field were reported, where 3.3 were measured. The morning commute was slowed down based on Department of Transportation reports. Between 0600 CST and 0900 CST on December 1st, about 19,000 utility customers lost electrical power due to the gusty winds pushing power-lines together. An indirect fatality was reported in Milwaukee County on December 1st when a 64-year-old man died while snow-blowing (he may have had a heart attack). In Sheboygan County on December 1st, vehicle accidents resulted in 5 people being indirectly injured, and in Green County 2 injuries were reported. The indirect fatality and injuries will be entered into the December, 2008, StormData issuance since they occurred in December. They are included in this episode narrative as information only. Synoptically, low pressure moved northeast through Missouri to Illinois to southern Michigan. Based on WSR-88D Doppler radar, some lake-enhancement (Lake Michigan) aided in snow accumulations thanks to northeast winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Nov 30, 1:49 PM CST, 11 minutes earlier.

Area forecast discussion, Nov 30, 1:49 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
149 PM CST SUN NOV 30 2008

.SHORT TERM...

FOCUS ON UPPER LOW CENTERED OVER ILLINOIS WITH ASSOCIATED SURFACE
LOW OVER NORTHERN INDIANA. STRONGEST SURFACE PRESSURE FALLS NOW OVER
THE EASTERN GREAT LAKES...WITH AXIS EXTENDED WEST TOWARD FAR SE
WI/NE IL. LOW WILL DEEPEN A LITTLE MORE AS IT REACHES EASTERN
GREAT LAKES DURING THE EARLY MORNING HOURS. MAIN PROBLEM WITH THIS
SYSTEM IS THAT WARM CONVEYOR BELT AND STRONG 850 MB JET ON THE
EAST COAST OF THE U.S. AS SUCH THIS MOISTURE FEED IS NOT WRAPPING
AROUND THE MID LEVEL LOW BACK INTO THE DEFORMATION ZONE.

ONLY 2.5 G/KG AT 850 AND 2 G/KG AT 700 MB. NEW NAM AND GFS HAVE
WEAKER UPWARD MOTION. HOWEVER QPF VALUES ARE STILL AROUND 0.5 TO
0.6 EAST AND 2 TO 4 TENTHS OVER MADISON...THE HIGHER BEING THE
GFS. CRAS SIMILAR TO OTHER MODELS. AS FAR AS SNOW RATIOS...THE
THICKNESS METHODS INDICATES NEAR 20 TO 1...BUT WITH WARM BOUNDARY
LAYERS THE SURFACE TEMP TECHNIQUE IS MORE LIKE 8 TO 1. LOOKING FOR
NEAR 10 TO 1 EARLY THEN TRENDING TOWARDS THE HIGHER RATIOS LATE IN
THE EVENT...BUT MOST OF THE ACCUMULATIONS MORE TOWARD 10 OR 12 TO 1.

NORTHEAST FLOW MAY BRING ADDED MOISTURE...BUT THEN WARM WATERS
MAY ALSO CUT SNOW RATIOS...SO WILL NOT GO WITH INCREASED SNOW
NEAR LAKE MICHIGAN. THIS WILL ALSO CUT DOWN ON BLOWING SNOW
POTENTIAL WITH TEMPS IN THE LOWER 30S OVER SOUTH CENTRAL AND MID
30S EAST INTO THE EVENING.

INGREDIENTS AND FRONTOGENESIS CROSS SECTIONS SHOWS MODERATE
FORCING...BUT NO STRONG FORCING THROUGH THE LOW TO MID LAYERS.
ALSO CROSS HAIR NOT TOO IMPRESSIVE WITH WEAKER UPWARD
MOTION...AND NO STRONG UPWARD MOTION IN SNOW GROWTH REGION.
HOWEVER MODERATE FORCING WILL CONTINUE TONIGHT IN DEFORMATION
ZONE.

SATELLITE AND WATER VAPOR SHOWED MORE OF A DRY SLOT FARTHER WEST
THAN MODELS INDICATED...OVER SOUTHEAST WISCONSIN. HOWEVER THIS WAS
FILLING IN AS ENHANCED BAND ROTATES NORTHWESTWARD WITH COOLING
CLOUD TOPS. LOOKING AT ALL THIS WILL CONTINUE HEADLINES AS
IS...BUT WILL LIKELY TRIM AMOUNTS MORE IN THE 4 TO 7 INCH RANGE
OVER THE WARNING AREA.

THERE WILL STILL BE SOME LINGERING LIGHT SNOW SOUTHEAST MONDAY
MORNING DUE TO PROXIMITY TO UPPER TROUGH.

.LONG TERM...

12Z ECMWF AND GFS TAKING LOW ACROSS SOUTH CENTRAL CANADA TUESDAY
AND WEDNESDAY. MODELS INDICATE MAINLY PRECIPITATION ALONG AND BEHIND
FRONT...WITH FROPA LATE TUESDAY NIGHT SOUTH CENTRAL AND WEDNESDAY
MORNING SOUTHEAST. WITH 1000 TO 500 MB THICKNESS VALUES OVER
540 DECIMETERS...WILL GO WITH A MIX FOR PRECIP ON WEDNESDAY MORNING.
ECMWF STILL SHOWING A SECONDARY WAVE RIDING UP FRONT FOR
WEDNESDAY. 06Z DGEX TENDS TOWARD THE ECMWF WITH THE GFS STILL
DRYING THINGS OUT WITH LITTLE PRECIP. WILL INCREASE POPS GIVEN THE
ECMWF...BUT WILL NOT GO WITH THE HEAVIER PRECIP YET.

COLD PERIOD THURSDAY WITH WARM AIR ADVECTION FRIDAY AS NEXT LOW
MOVES ACROSS U.S. CANADIAN BORDER REGION.

&&

.AVIATION...
WITH DEFORMATION ZONE AFFECTING THE AREA TONIGHT INTO
EARLY MONDAY WILL HAVE IFR CELINGS. EXPECTING SOME IFR VISIBILITIES
AS WELL. GRADUAL IMPROVEMENT ON THE WAY FOR LATER MONDAY MORNING AND
ESPECIALLY INTO MONDAY AFTERNOON AS SYSTEM PULLS AWAY. STILL RATHER
WINDY.

&&

.MARINE...WILL LEAVE GALE WARNING IN PLACE. PRESSURE GRADIENT IS
STILL EXPECTED TO TIGHTEN FURTHER INTO MONDAY MORNING.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING UNTIL 6 AM CST MONDAY FOR WIZ051-052-
     058>060-063>066-068>072.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST MONDAY FOR WIZ046-047-056-
     057-062-067.

LM...GALE WARNING UNTIL 12 PM CST MONDAY FOR LMZ643>646.

&&

SHORT/LONG TERM...06/HENTZ
AVIATION/MARINE...10/COLLAR
Hazardous weather outlook, Nov 30, 4:31 AM CST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
431 AM CST SUN NOV 30 2008

WIZ046-047-051-052-056>060-062>072-011045-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
431 AM CST SUN NOV 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP ACROSS THE AREA TODAY. A WINTER STORM WARNING IS
IN EFFECT FOR FOND DU LAC...DODGE...DANE AND GREEN COUNTY...AND
AREAS EAST OF THERE FOR THIS AFTERNOON THROUGH TONIGHT. SNOW
ACCUMULATIONS WILL REACH 6 TO 10 INCHES AND NORTHEAST WINDS OF 20 TO
30 MPH WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW. A WINTER
WEATHER ADVISORY IS IN EFFECT TO THE WEST OF THE WARNING AREA.

SEE OUR FORECASTS AND WINTER WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LINGERING SNOWFALL COMBINED WITH BLOWING SNOW WILL CONTINUE TO CAUSE
TRAVEL PROBLEMS ACROSS THE AREA MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS DURING AND AFTER THE EVENT WILL BE APPRECIATED.

LMZ643>646-011045-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
431 AM CST SUN NOV 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NORTHEAST GALES TO 35 KNOTS WILL DEVELOP RAPIDLY LATER THIS
AFTERNOON AND EVENING. WAVES WILL BUILD TO 10 TO 14 FEET TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NORTHEAST GALES TO 35 KNOTS WITH VERY LARGE WAVES WILL CONTINUE
THROUGH MONDAY MORNING...THEN GRADUALLY SUBSIDE.

SMALL CRAFT ADVISORY CONDITIONS WILL LIKELY BE MET TUESDAY
AFTERNOON THROUGH MID MORNING ON WEDNESDAY FOR INCREASING
SOUTHERLY WINDS.

DAVIS
WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Ozaukee

When
November 30, 2:00 PM CST to 11:59 PM CST
Where
Ozaukee forecast zone
Reported by
COOP Observer
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
November 30, 2:00 PM CST to 11:59 PM CST
Where
Jefferson forecast zone
Reported by
COOP Observer
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Winter Storm, Waukesha

When
November 30, 2:00 PM CST to 11:59 PM CST
Where
Waukesha forecast zone
Reported by
COOP Observer
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Winter Storm, Milwaukee

When
November 30, 2:00 PM CST to 11:59 PM CST
Where
Milwaukee forecast zone
Reported by
COOP Observer
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Winter Storm, Green

When
November 30, 2:00 PM CST to 11:59 PM CST
Where
Green forecast zone
Reported by
COOP Observer
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Winter Storm, Rock

When
November 30, 2:00 PM CST to 11:59 PM CST
Where
Rock forecast zone
Reported by
COOP Observer
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Winter Storm, Walworth

When
November 30, 2:00 PM CST to 11:59 PM CST
Where
Walworth forecast zone
Reported by
COOP Observer
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Winter Storm, Racine

When
November 30, 2:00 PM CST to 11:59 PM CST
Where
Racine forecast zone
Reported by
COOP Observer
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Winter Storm, Kenosha

When
November 30, 2:00 PM CST to 11:59 PM CST
Where
Kenosha forecast zone
Reported by
COOP Observer
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143017, 143018, 143019, 143020, 143021, 143022, 143023, 143024, 143025.